Colorado, 2011Hail in Colorado, August 16, 2011
August 16, 2011 · NWS GJT · 1 event in 1 county or zone
Isolated severe thunderstorms occurred under a persistent moist flow into Western Colorado around the sub tropical high over the Southwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms occurred under a persistent moist flow into Western Colorado around the sub tropical high over the Southwest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 16, 2:54 AM MST, 10 hours 52 minutes earlier.
Area forecast discussion, Aug 16, 2:54 AM MST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 AM MDT TUE AUG 16 2011
CORRECTED TIME OF ISSUANCE
.SHORT TERM DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT...
NOCTURNAL CONVECTION CONTINUED INTO THE EARLY MORNING HOURS OVER THE
EASTERN UINTA MOUNTAINS AND EXTREME NORTHWEST COLORADO EARLY THIS
MORNING. RUC ANALYSES SUGGESTED THIS ACTIVITY WAS SUSTAINED BY MID-
LEVEL LIFT ASSOCIATED WITH THE TRAILING EDGE OF A SHORT WAVE TROUGH
MOVING THROUGH THE NORTHERN ROCKIES AND DIVERGENCE ALOFT ASSOCIATED
WITH A 75 KT JET STREAK. THE FORCES RESPONSIBLE FOR ISOLATED BUILDUPS
OVER LAKE POWELL AND THE ROAN PLATEAU WERE LESS APPARENT BUT TESTIFY
TO THE LEVEL OF MOISTURE AND INSTABILITY STILL PRESENT OVER THE
FORECAST AREA.
MODELS INDICATED THE JET WILL REMAIN OVER THE NORTH DURING THE DAY
SO EXPECT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO REDEVELOP OVER
THIS AREA. ELSEWHERE...FLOW BECOMES MORE WESTERLY ALLOWING DRIER AIR
TO SLOWLY FILTER ACROSS THE REGION. THE EVENING SOUNDING FOR KGJT
WAS DOWN TO 0.79 INCHES AND DEW POINTS SHOWED A SIMILAR TREND...DOWN
BY 5 TO 10 DEGREES C ON AVERAGE. THOUGH THE DRYING TREND WILL
CONTINUE DURING THE DAY...THERE WILL STILL BE SUFFICIENT REMNANT
MONSOON MOISTURE TO FUEL SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS ALONG THE DIVIDE WITH ISOLATED ACTIVITY ACROSS THE ADJACENT
VALLEYS.
CONVECTION WILL DISSIPATE AFTER SUNSET COMING TO AN END BY MIDNIGHT
IN THE ABSENCE OF DYNAMIC FORCING. THE DRYING TREND CONTINUES INTO
MIDWEEK WITH ONLY A FEW SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP
OVER THE HIGHER PEAKS OF THE CENTRAL AND SOUTHERN COLORADO MOUNTAINS
WEDNESDAY AFTERNOON AND EVENING.
TEMPERATURES WILL WARM SLIGHTLY SOUTH OF THE I-70 CORRIDOR WHILE
COOLER AIR WHICH ADVECTED INTO THE NORTH OVER THE PAST 12 HOURS WILL
RESULT IN SLIGHT COOLING. HIGHS WILL WARM A DEGREE OR TWO...MOST
NOTABLY ACROSS THE NORTH WEDNESDAY DUE IN LARGE PART TO INCREASED
INSOLATION. OVERNIGHT LOWS WILL CONTINUE TO HOVER NEAR NORMAL.
.LONG TERM DISCUSSION...THURSDAY THROUGH MONDAY...
A LARGE RIDGE OF HIGH PRESSURE IS EXPECTED TO DOMINATE THE CENTRAL
ROCKIES AND SOUTHWEST STATES AFTER MIDWEEK...WITH A TROUGH ALONG
THE PACIFIC NORTHWEST COAST. 16/00Z GFS PUSHES PRECIPITABLE WATER
VALUES OF 0.75 TO 1.10 INCH INTO SE UT AND SW CO ON THURSDAY. THE
16/00Z NAM IS DRIER...WITH ITS NORTHWARD MOISTURE PUSH FARTHER TO OUR
WEST. WITH RIDGE POSITIONED NEAR THE 4 CORNERS...PREFER THE GFS RIGHT
NOW AND WILL BOOST POPS A TAD ACROSS THE SOUTH THU AFTERNOON.
OTHERWISE...MADE LITTLE CHANGE TO THE CURRENT FORECAST OF ISOLATED TO
SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING AND
FAVORING THE SOUTH...FRIDAY THROUGH MONDAY AS THE RIDGE WAVERS ABOUT
OVER THE REGION.
&&
.AVIATION...
VFR CONDITIONS WILL BE THE NORM ACROSS THE AREA THIS MORNING. HOWEVER
...ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS NORTH OF
THE I-70 CORRIDOR WILL GENERATE AREAS OF MVFR CIGS AND/OR VSBY.
RISING TEMPERATURES IN A MOIST AND UNSTABLE ATMOSPHERE WILL LEAD TO
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG THE CONTINENTAL DIVIDE. THESE STORMS WILL
BE CAPABLE OF GENERATING OUTFLOW WINDS TO 40 MPH ALONG WITH MVFR CIGS
AND VSBY IN HEAVY RAIN. LOCALIZED IFR VSBY IS POSSIBLE WITH THE
STRONGEST CELLS. SHOWERS AND THUNDERSTORMS WILL DISSIPATE BY MIDNIGHT
FOR A RETURN TO VFR CONDITIONS REGION WIDE LATE TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...NL
LONG TERM....JAD
AVIATION.....NL
Hazardous weather outlook, Aug 16, 4:45 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE AUG 16 2011
COZ001>014-017>023-UTZ022>025-027>029-171200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE AUG 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE EASTERN UINTA MOUNTAINS
AND EXTREME NORTHWEST COLORADO THIS MORNING. ELSEWHERE...SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY OVER
THE HIGHER TERRAIN AND WILL CONTINUE INTO THE EVENING. LOCALLY HEAVY
RAIN...GUSTY WINDS TO 40 MPH...SMALL HAIL WILL...AND FREQUENT
DANGEROUS LIGHTNING WILL ACCOMPANY THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
EXPECT ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON
AND EVENING AND FAVORING THE SOUTH...FROM MIDWEEK INTO EARLY NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...THOUGH SPOTTERS
ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS TO THE GRAND JUNCTION
FORECAST OFFICE.
TGJT
In the hours before
Special weather statement, Aug 16, 10:15 AM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1115 AM MDT TUE AUG 16 2011
COZ008>010-012-161800-
CENTRAL COLORADO RIVER BASIN CO-GORE AND ELK MOUNTAINS/CENTRAL
MOUNTAIN VALLEYS CO-GRAND AND BATTLEMENT MESAS CO-WEST ELK AND
SAWATCH MOUNTAINS CO-
1115 AM MDT TUE AUG 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PITKIN...EXTREME
SOUTHEASTERN GARFIELD...EXTREME NORTHEASTERN MESA...NORTHEASTERN
DELTA AND EXTREME NORTHWESTERN GUNNISON COUNTIES UNTIL NOON MDT...
AT 1111 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTH OF PAONIA...OR 37 MILES SOUTH OF
GLENWOOD SPRINGS. THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RAGGED MTN...
REDSTONE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3939 10712 3914 10700 3904 10758 3923 10761
JDC
Special weather statement, Aug 16, 12:07 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
107 PM MDT TUE AUG 16 2011
COZ002-003-013-162000-
CENTRAL YAMPA RIVER BASIN CO-FLATTOPS CO-ROAN AND TAVAPUTS PLATEAUS
CO-
107 PM MDT TUE AUG 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIO BLANCO AND CENTRAL
GARFIELD COUNTIES UNTIL 200 PM MDT...
AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES SOUTHWEST OF MEEKER...OR 47 MILES WEST
OF GLENWOOD SPRINGS...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN GARFIELD AND SOUTHERN RIO BLANCO
COUNTIES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4001 10785 3978 10773 3967 10822 3984 10830
JDC
Special weather statement, Aug 16, 12:48 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
148 PM MDT TUE AUG 16 2011
COZ013-162045-
FLATTOPS CO-
148 PM MDT TUE AUG 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO BLANCO AND NORTHERN
GARFIELD COUNTIES UNTIL 245 PM MDT...
AT 144 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTH OF MEEKER...OR 33 MILES NORTHWEST
OF GLENWOOD SPRINGS...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BUFORD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3982 10719 3971 10787 3972 10788 3971 10789
3983 10794 3989 10793 3989 10790 3990 10789
3993 10780 3992 10778 3997 10769 4009 10729
JDCSpecial weather statement, Aug 16, 1:18 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
218 PM MDT TUE AUG 16 2011
UTZ023-162100-
EASTERN UNITA MOUNTAINS UT-
218 PM MDT TUE AUG 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN UINTAH AND
CENTRAL DAGGETT COUNTIES UNTIL 300 PM MDT...
AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF MANILA...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL DAGGETT AND EXTREME NORTHERN UINTAH
COUNTIES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4080 10911 4075 10973 4092 10978 4101 10942
4101 10917
JDCSpecial weather statement, Aug 16, 1:21 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
221 PM MDT TUE AUG 16 2011
COZ004-162045-
ELKHEAD AND PARK MOUNTAINS CO-
221 PM MDT TUE AUG 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROUTT COUNTY UNTIL
245 PM MDT...
AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF RADIUM...OR 49 MILES
NORTHEAST OF GLENWOOD SPRINGS...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN ROUTT COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3995 10678 4013 10682 4017 10663 3996 10662
JDC
Special weather statement, Aug 16, 1:22 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
222 PM MDT TUE AUG 16 2011
COZ004-005-013-162115-
ELKHEAD AND PARK MOUNTAINS CO-FLATTOPS CO-UPPER YAMPA RIVER BASIN CO-
222 PM MDT TUE AUG 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN RIO BLANCO
AND SOUTHERN ROUTT COUNTIES UNTIL 315 PM MDT...
AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF OAK CREEK...OR 27 MILES SOUTHEAST
OF CRAIG...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OAK CREEK...
PHIPPSBURG...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4021 10722 4039 10723 4044 10664 4017 10664
JDC
Hail, Routt
- When
- August 16, 1:46 PM MST to 1:50 PM MST
- Where
- Routt County, 0.73 mi SE of Oak Creek
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 40.273, -106.960
Hail up to the size of golf balls was reported in Oak Creek.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 16, 20112 deaths · 1 event
- Drought in Texas, August 16 to 31, 2011$6.0 million · 6 events
- Wildfire in Texas, August 16 to 31, 2011$1.7 million · 11 events
- Flash Flooding and Heavy Rain in Minnesota, August 16 to 17, 2011$755,000 · 8 events
- Flash Flooding and Damaging Wind in Arizona, August 16, 20111 injured · $275,000 · 60 kt wind · 4 events
- Wildfire in Texas, August 16, 2011$250,000 · 1 event
- Strong Wind in Puerto Rico, August 16, 2011$250,000 · 1 event
- Lightning Strike in Florida, August 16, 20118 injured · 1 event
- Hail and Damaging Wind in Colorado, August 16, 201162 kt wind · 2 events
- Damaging Winds in Oklahoma, August 16, 2011$100 · 58 kt wind · 2 events
- Marine Thunderstorm Winds in Lake Superior, August 16, 20112 events
- Damaging Winds in Kansas, August 16, 201160 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331795.